Statistical regularities in the return intervals of volatility

F. Wang, P. Weber, K. Yamasaki, S. Havlin, H. E. Stanley

Research output: Contribution to journalArticlepeer-review

42 Scopus citations


We discuss recent results concerning statistical regularities in the return intervals of volatility in financial markets. In particular, we show how the analysis of volatility return intervals, defined as the time between two volatilities larger than a given threshold, can help to get a better understanding of the behavior of financial time series. We find scaling in the distribution of return intervals for thresholds ranging over a factor of 25, from 0.6 to 15 standard deviations, and also for various time windows from one minute up to 390 min (an entire trading day). Moreover, these results are universal for different stocks, commodities, interest rates as well as currencies. We also analyze the memory in the return intervals which relates to the memory in the volatility and find two scaling regimes, ℓ<ℓ* with α 1=0.64±0.02 and ℓ> ℓ* with α 2=0.92±0.04; these exponent values are similar to results of Liu et al. for the volatility. As an application, we use the scaling and memory properties of the return intervals to suggest a possibly useful method for estimating risk.

Original languageEnglish
Pages (from-to)123-133
Number of pages11
JournalEuropean Physical Journal B
Issue number2
StatePublished - Jan 2007


Dive into the research topics of 'Statistical regularities in the return intervals of volatility'. Together they form a unique fingerprint.

Cite this